Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 29, 2021Powell County, Montana

NWS Missoula, MT issued this special weather statement at Jul 29, 2021, 1:52 PM MDT for Powell County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 1:52 PM MDT (19:52 UTC)
Expired
Jul 29, 2021, 2:30 PM MDT
In force
38 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 63 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS85 KMSO 291952
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
152 PM MDT Thu Jul 29 2021
 
MTZ007-043-292030-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
152 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seeley Lake, or 31 miles north of Drummond, moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ovando and Woodworth. 

LAT...LON 4692 11308 4705 11345 4720 11337 4719 11306
      4718 11305 4718 11302
TIME...MOT...LOC 1951Z 279DEG 9KT 4709 11335 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 29, 2:54 AM MDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jul 29, 2:54 AM MDT, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
254 AM MDT Thu Jul 29 2021

.DISCUSSION...With high pressure expected to remain locked over
the Northern Rockies in the coming days, expect smoke to be a
fixture each day, as well as hot temperatures and very mild
overnight temperatures. By Friday, abnormally hot temps will occur
in the valleys of north central Idaho. Temperatures between 100
and 110 degrees will exist both Friday and Saturday for locations
such as Orofino south through Riggins, with plenty of other
locations reaching well into the 90s. For western Montana,
temperatures will remain in the 90s, however some locations could
rise close to the 100 degree mark. The most likely locations are
valleys nestled against the MT/ID border, where high temps
between 100 to 105 degrees could occur both days.

By Sunday, temperatures will lower slightly as monsoonal moisture
moves northward out of the Desert Southwest. This moisture will
help to generate thunderstorms across southwest and west central
Montana into north central Idaho Sunday into Monday, with more
widespread storm coverage possible Monday into Tuesday. With how
moist the atmosphere looks to be, we anticipate thunderstorms to
be very wet in nature, with the threat of flash flooding a
possibility each day. We'll continue keep a close eye on this
situation as it unfolds and details become clearer.

&&

.AVIATION...Smoke will continue to reduce visibility and create
ceilings across the Northern Rockies during the next 24 hours.
Terrain will be obscured in smoke at times. Thunderstorms will exist
once again this afternoon after 29/2000Z for both KSMN and KBTM
through 30/0200Z. Brief wind gusts to 30kts are anticipated near
thunderstorms that develop. Visibility and ceilings will be
briefly reduced by thunderstorms as well.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 29, 1:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
152 PM MDT Thu Jul 29 2021

MTZ007-043-292030-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
152 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seeley Lake, or 31 miles north of Drummond, moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ovando and Woodworth.

LAT...LON 4692 11308 4705 11345 4720 11337 4719 11306
      4718 11305 4718 11302
TIME...MOT...LOC 1951Z 279DEG 9KT 4709 11335

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:58 PM MDTHeat AdvisoryMSOFlathead, Lincoln, Mineral, Missoula, Sanders54 hr
Jul 29, 2:59 PM MDTSpecial Weather StatementMSOSilver Bow46 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.